Arkansas, 2011

Hail and Damaging Winds in Arkansas, April 15, 2011

April 15, 2011 · NWS JAN · 4 events in 2 counties and zones

A significant severe weather outbreak affected the region on April 15th. While the worst of the weather occurred across Mississippi, instances of damaging wind and hail occurred across portions of southeast Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

A significant severe weather outbreak affected the region on April 15th. While the worst of the weather occurred across Mississippi, instances of damaging wind and hail occurred across portions of southeast Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Apr 14, 8:33 PM CST, 6 hours 53 minutes earlier.

Area forecast discussion, Apr 14, 8:33 PM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
933 PM CDT THU APR 14 2011

...SEVERE WEATHER OUTBREAK EXPECTED TOMORROW...

.UPDATE...ACTIVE STORM NIGHT ONGOING TO OUR NW WHICH WILL EVENTUALLY
SHIFT TO OUR AREA LATER TONIGHT AND ESPECIALLY FRIDAY. FIRST ORDER
OF BUSINESS WILL BE ON STORM POTENTIAL LATER TONIGHT. THIS REMAINS A
TOUGH CALL AS TO JUST HOW MUCH WILL DEVELOP AND THEN IF STORMS
FORM...WILL THEY REACH SEVERE LIMITS. AT THIS TIME...SEVERAL HI-RES
MODELS INDICATE THAT SHOWERS/TSRA WILL FORM BETWEEN 06-10Z OVER THE
FAR NW AND EVEN N-CENTRAL SECTIONS. THE PREV RUNS OF THE
GFS/EURO/GEM/UK ALL DO THE SAME AND ROUGHLY NEAR THE SAME TIME
PERIOD. THIS ACTIVITY IS ON THE LEADING EDGE OF THE WAA JUST N OF
THE EVOLVING WARM FRONT. MODELS INDICATE A SOLID S/WV WILL TRANSLATE
OUR WAY IN A COUPLE HRS AND PROVIDE SUFFICIENT LIFT OVER THAT AREA.
THIS IS A LEAD S/WV AND NOT THE S/WV ASSOCIATED WITH THE ACTIVITY
SLATED FOR FRIDAY. A FEW SVR WX PARAMETERS WILL BE IN PLACE LATER
TONIGHT ACROSS THE DESCRIBED AREA...MAINLY LAPSE RATES (26-27
VERTICAL TOTALS) AND INCREASING DEEP LAYER SHEAR WITH 900-1100 J/KG
OF MUCAPE. THIS SHOULD SUPPORT QUARTER SIZED HAIL WITH THE STRONGER
CELLS EMBEDDED IN THE WAA REGIME.

LOOK FOR THIS INITIAL ACTIVITY TO LIFT N OF THE CWA AND PROVIDE A
FEW HRS OF A LULL PERIOD BEFORE THE NEXT AREA OF ASCENT AND LOW
LEVEL CONVERGENCE MOVE INTO THE CWA. OVERALL...THE SYNOPTIC SETUP
AND SVR WX INGREDIENTS/PARAMETERS HAVE NOT CHANGED FOR FRIDAY.
CONDITIONS WILL BE FAVORABLE FOR AN OUTBREAK OF SVR STORMS WITH
SIGNIFICANT SVR WX POSSIBLE. TIMING LOOKS TO BE THE SAME AS THE HRRR
MODEL IS NOW REACHING SOME OF THE TIME FRAME WITH STORMS IN OUR W/NW
CWA. LOCAL HI-RES WRF RUNS DO CONTINUE TO SHOW THE W/NW HAVING THE
BEST RISK BETWEEN 6AM AND NOON...THEN CENTRAL SECTIONS (TRACE
CORRIDOR) GETTING STORMS BETWEEN 11AM AND 5PM...THEN THE E/SE
BETWEEN 3-8 PM. THIS SAME LOCAL WRF RUN SHOWS MULTIPLE SUPERCELL
STORMS MOVING ENE ACROSS THE CWA...ESPECIALLY BETWEEN NOON AND 6 PM
FOR AREAS E OF THE MS RIVER. THERE WILL EXIST THE POTENTIAL FOR ANY
SUPERCELL STORM TO BE LONG LIVED AND PRODUCE STRONG TORNADOES. LARGE
HAIL (GOLF BALL SIZE OR LARGER) AND DAMAGING WINDS (60-80 MPH) WILL
ALSO BE POSSIBLE.

ANOTHER FORECAST ELEMENT TO KEEP AN EYE ON WILL BE SFC WINDS. LOW
LEVEL FLOW WILL BE STRONG AND WITH WARMING...GOOD MIXING WILL ALLOW
FOR STRONG SOUTHERLY WINDS. ADDITIONALLY...THE DRY LINE FEATURE WILL
BE PUSHING INTO THE W/NW FOR AFTERNOON. MUCH DEEPER MIXING WILL
OCCUR IN THE WAKE OF THAT AND COULD BRING SOME WIND GUSTS TO 40-45
MPH. I CAN SEE SOME AREAS OF THE CWA NEEDING A WIND ADV...BUT NOT
TOTALLY CONFIDENT IN THE ENTIRE AREA. ALSO...SO MUCH OTHER STUFF
WILL BE GOING ON...HATE TO PILE ON ADDITIONAL PRODUCTS AT THIS TIME.
WILL LET THE NEXT SHIFT DECIDE IF ONE IS NEEDED. /CME/

&&

.AVIATION...ACTIVE STORM PERIOD SHAPING UP WHICH WILL MAKE TIMING
STORMS FOR TAFS A CHALLENGE. OUTSIDE THAT...CEILINGS DO NOT LOOK TO
BE BAD AND MOSTLY RANGE IN THE MVFR/VFR CATEGORY. THERE COULD BE A
PERIOD OF IFR CEILINGS AROUND SUNRISE NEAR HBG WHERE MORE MARINE
TYPE AIR WILL PUSH NORTHWARD. THE OTHER ISSUE WILL BE WINDS...LOOK
FOR SOUTHERLY WINDS TO INCREASE BEFORE SUNRISE AND EVEN MORE SO
DURING THE DAYLIGHT HRS. SUSTAINED WINDS SHOULD RANGE BETWEEN 10-20
MPH WITH GUSTS TO 30 MPH. THE  NW AREAS WILL LIKELY SEE A DRY LINE
FEATURE MOVE BY BETWEEN 18-20Z AND THIS WILL CAUSE WINDS TO SHIFT TO
MORE OF A WESTERLY COMPONENT AND REALLY INCREASE IN SPEED AND GUSTS.
GUSTS COULD PUSH 40-45 MPH BEHIND THAT DRY LINE. AT THIS TIME...WILL
JUST COVER A PERIOD FOR EACH SITE THAT HAS THE BEST STORM POTENTIAL
BASED OFF LOCAL MODEL RUNS. /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       65  80  50  70 /  29  81  36   8
MERIDIAN      60  82  50  73 /  31  79  51  10
VICKSBURG     67  79  49  70 /  36  52  26   8
HATTIESBURG   65  84  53  77 /  22  80  35   8
NATCHEZ       68  78  48  70 /  21  51  16   5
GREENVILLE    66  79  49  67 /  76  82  27  10
GREENWOOD     67  80  49  68 /  76  79  33  10

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CME/
Hazardous weather outlook, Apr 15, 3:21 AM CST, 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
421 AM CDT FRI APR 15 2011

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>028-034>036-
040>042-047-160930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WASHINGTON-HUMPHREYS-
HOLMES-ISSAQUENA-SHARKEY-YAZOO-WARREN-
421 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS...AND NORTHWEST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SEVERE THUNDERSTORMS WILL BE CROSSING LOCATIONS WEST OF A
LINE FROM TALLULAH LOUISIANA TO WINONA MISSISSIPPI THIS MORNING.
INITIALLY... THE PRIMARY THREAT WITH THESE SEVERE STORMS WILL BE
DAMAGING WINDS OF 70 MPH AND HAIL TO THE SIZE OF HALF DOLLARS. THIS
LINE SHOULD GRADUALLY BREAK UP DURING THE MID MORNING HOURS WITH A
RISK OF SEVERE WEATHER CONTINUING AND INCLUDING TORNADOES...DAMAGING
WINDS OF 75 MPH...AND HAIL TO THE SIZE OF GOLFBALLS POSSIBLE. THE
MAIN RISK SHOULD SHIFT TO THE SOUTHEAST DURING THE MIDDAY HOURS AND
END COMPLETELY BEFORE MID AFTERNOON AS A COLD FRONT SWEEPS THROUGH
THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL CONTINUE THROUGH MOST OF THE MORNING HOURS BUT
SHOULD NOT BE NEEDED AFTER ABOUT 3 PM.

MSZ029>033-037>039-043>046-048>066-072>074-160930-
WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-NOXUBEE-
MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
421 AM CDT FRI APR 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS THE REGION
TODAY. A LINE OF SEVERE THUNDERSTORMS MOVING IN FROM THE WEST THIS
MORNING SHOULD BEGIN BREAKING UP ROUGHLY ALONG THE NATCHEZ TRACE
PARKWAY CORRIDOR BEFORE NOONTIME. THEN...SCATTERED SEVERE SUPERCELLS
ARE EXPECTED TO FORM DURING THE MIDDAY AND EARLY AFTERNOON HOURS
ESPECIALLY IMPACTING EAST CENTRAL AND SOUTH MISSISSIPPI. AT THIS
POINT...THERE WILL BE AN ENHANCED RISK OF TORNADOES...WHICH COULD BE
STRONG...DAMAGING WINDS TO 80 MPH... AND HAIL UP TO THE SIZE OF
BASEBALLS. THE MOST LIKELY TIME FOR THESE STORMS WILL BE FROM NOON TO
800 PM.

THE THREAT OF SEVERE WEATHER WILL END FROM NORTHWEST TO SOUTHEAST
LATE THIS AFTERNOON AND EARLY EVENING AS A COLD FRONT SWEEPS EAST OF
THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED THROUGH EARLY TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

40

In the hours before

Special weather statement, Apr 15, 2:31 AM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
331 AM CDT FRI APR 15 2011

ARZ074-075-LAZ007>009-MSZ018-034-150940-
ASHLEY AR-CHICOT AR-MOREHOUSE LA-WEST CARROLL LA-EAST CARROLL LA-
BOLIVAR MS-WASHINGTON MS-
331 AM CDT FRI APR 15 2011

...LINE OF THUNDERSTORMS WITH POTENTIALLY DAMAGING WINDS APPROACHING
   THE DELTA REGION...WARNINGS WILL BE LIKELY...

A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING 60 TO 70 MPH WINDS WAS
LOCATED FROM 40 MILES NORTHWEST OF ROSEDALE TO 25 MILES WEST OF
CROSSETT AT 330 AM CDT...MOVING EAST AT 45 MPH. THESE STORMS HAVE
A HISTORY OF PRODUCING DAMAGING WINDS AND SHOULD BE REACHING FROM
AROUND ROSEDALE TO LAKE VILLAGE INTO THE BASTROP AREAS BETWEEN 4 AND
5 AM WITH CLOUD TO GROUND LIGHTNING STRIKES AND VERY HEAVY RAINS.

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

PEOPLE IN WASHINGTON...BOLIVAR...CHICOT AND ASHLEY COUNTIES...AND
NORTHWESTERN EAST CARROLL...WEST CARROLL AND NORTHERN MOREHOUSE
PARISHES SHOULD MONITOR THESE STORMS CLOSELY.

LAT...LON 3411 9065 3314 9091 3302 9116 3264 9148
      3287 9208 3318 9214 3340 9198 3340 9146
      3357 9144 3352 9126 3372 9121 3368 9104
      3373 9115 3379 9099 3400 9110 3397 9097
      3409 9088 3413 9094
TIME...MOT...LOC 0826Z 285DEG 41KT 3417 9159 3313 9246

40

The radar

The Little Rock radar (KLZK), 188 km away, was scanning. The volume nearest the first event began at 09:28 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Ashley

When
April 15, 3:26 AM CST
Where
Ashley County, 1.35 mi WNW of North Crossett
Measured
1 in hail
Reported by
Public
Coordinates
33.160, -91.970

Quarter sized hail was reported in North Crossett by the general public.

Thunderstorm Wind, Ashley

When
April 15, 3:55 AM CST
Where
Ashley County, 6.91 mi S of Mist
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
33.170, -91.700

A tree was blown down across Arkansas Highway 8 east southeast of Hamburg.

Thunderstorm Wind, Chicot

When
April 15, 4:00 AM CST
Where
Chicot County, 1.34 mi ENE of Bellaire
Measured
58 kt (67 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.510, -91.350

Several trees were blown down along Black Pond Road.

Thunderstorm Wind, Ashley

When
April 15, 4:15 AM CST
Where
Ashley County, Parkdale
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
33.120, -91.550

Trees were blown down along Arkansas Highway 8 in Parkdale.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 292972, 292974, 305539, 292983.